How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Josh Your Own Question
Dr Josh
Dr Josh, Doctor
Category: Medical
Satisfied Customers: 4295
Experience:  Medicine doctor, PGCSD(dermatology)
6740150
Type Your Medical Question Here...
Dr Josh is online now
A new question is answered every 9 seconds

What would c ause a persons tongue to turn black.

Customer Question

what would c ause a persons tongue to turn black.
Submitted: 1 month ago.
Category: Medical
Expert:  Dr Josh replied 1 month ago.

Hello,

Myself Dr Josh- and I’m happy to help with your question today.

Usually the black tongue is harmless and also a temporary condition, but if it persists for more than 10 days , then it is of concern and should be evaluated.

The common causes for such black film on tongue are-

1. Not maintaining oral hygiene .
2. Due to medications which have bismuth for eg. Pepto-Bismol
3. Use of Heavy tobacco
4. Recent use of antibiotic.
5. Long term usage of astringent agents or mouthwash.
6. Overgrowth of bacteria or fungi in mouth.

In case, if this persists for 10 days or more , please get it evaluated.

If the black tongue is persistent, then doctor may take a culture of the black growth on the tongue to find out what it is, and recommend a medication to manage it.

You can use a tongue scrapper, maintain oral hygiene.
You can wait for 7- 10 days, if it doesn't improve please see your doctor.

Hope this helped

If you have any further question then you can ask me.

Please leave positive rating above the chat box so I can get credit for helping you today
we only get after positive feedback.
Bonus is highly appreciated.
We are here to help you until you satisfy.
Thank you.

Kind Regards

Dr.Josh